Alert archive / California / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Reno, NV

September 27, 2022Washoe County, Nevada; Lassen County, Modoc County, California

NWS Reno, NV issued this red flag warning at Sep 27, 2022, 9:56 AM PDT for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Sep 28, 2022, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2022, 9:56 AM PDT (16:56 UTC)
In effect from
Sep 28, 2022, 1:00 PM PDT
Expired
Sep 28, 2022, 8:00 PM PDT
In force
7 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS85 KREV 271656
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
956 AM PDT Tue Sep 27 2022

CAZ270-278-NVZ458-290300-
/O.NEW.KREV.FW.W.0005.220928T2000Z-220929T0300Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
956 AM PDT Tue Sep 27 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FAR NORTHEASTERN CALIFORNIA AND
NORTHERN WASHOE COUNTY IN NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
1 PM to 8 PM PDT Wednesday.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California, Fire Weather Zone 278 Eastern Lassen County and 
  Fire Weather Zone 458 Northern Washoe County.

* Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph.

* Humidity...Minimum 10-18%.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 27, 3:21 AM PDT, 6 hours 35 minutes earlier.

Area forecast discussion, Sep 27, 3:21 AM PDT, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Reno NV
321 AM PDT Tue Sep 27 2022

.SYNOPSIS...

Warm Fall days and cool nights to continue this week. Today and
Wednesday will see enhanced afternoon breezes with the strongest
breezes Wednesday afternoon. A few isolated light showers will again
form this afternoon from the eastern Sierra front into portions of
western Nevada, mainly south of I-80.

&&

.DISCUSSION..

Today will mark the last day for the more summer-like above normal
temperatures as the high pressure continues to influence much of the
western US.  Daytime highs will again peak in the mid-upper 80's for
northeast CA and western NV. Sierra valleys will once again enjoy
these warmer temperatures highs peaking in the low 80s this
afternoon. Blended guidance continues to boost today’s high close
to 90 in lower valley areas of Churchill and Pershing counties as
well.

High pressure which up to now has been the major influence for the
warmer autumn weather across the region will recede east with the
ridge axis shifting more over the Rockies. Therefore, the upper
flow over the the Sierra and western NV will increase more from
the southwest today shunting the northward flow of mid-level
moisture into the region. Also, a weak embedded short wave lifting
over the central CA into western NV will enhance afternoon
breezes with winds gusting to 20-30 mph.

* Although European (ECS) and GEFS simulations show PWAT values
  dropping into the more modest 0.3”-0.5” range over the region,
  enough moisture coupled will the warmer daytime temperatures
  should be enough to once again form a few light showers and/or
  virga this afternoon over the eastern Sierra that will push into
  parts of western NV mostly south of I-80. Steeper lapse rates
  and warmer temperatures south of US-50 may better initiate
  convection and bring a slight risk (5-10%) of an isolated
  afternoon storm or two mostly over Mono-SRN Lyon-Mineral
  counties, as well as southern Churchill County.

* A stronger upper trough driving into the western US through
  Wednesday will further tighten pressure and thermal gradients
  over parts of northeast CA into western NV and bring enhanced
  afternoon breezes again on Wednesday. The increased magnitude of
  winds over the region will bring a few hours of elevated fire
  weather conditions to northeast CA and northwest NV. Blended
  guidance, along with European (ECS) and GEFS ensemble model
  guidance suggests afternoon peak wind gusts reaching more into
  the 30-40 mph range for many areas north of US-50. Higher Sierra
  peaks could see wind gusts to 60+ mph before tapering off later
  during the overnight hours.

Following passage of the trough overnight Wednesday into Thursday,
a more northwest flow will spread cooler air into the Sierra and
western NV and bring a slight pause to the rather warm autumn
temperatures into a more seasonable range through the remainder of
the work week. High pressure will once again build weakly over the
west coast through the weekend and bring slightly warmer
temperatures to the region.

-Amanda

&&

..AVIATION...

* An increasing southwest upper flow will ensure for the most part
  that dry-stable conditions continue through this forecast period.
  Therefore, VFR conditions will continue for regional terminals
  today through Wednesday.  Afternoon breezes for Sierra and far
  western NV terminal will see a slight enhancement with gusts 15-25
  kts between 21-03Z.

* A few afternoon light showers and /or virga will again develop
  this afternoon over the eastern Sierra, north across Lake Tahoe,
  and into northeast CA.  These showers will push off east-north
  with the afternoon breezes into far western NV. There is a slight
  risk (5-10%) for the development of an isolated afternoon
  thunderstorm or two mostly over Mono, SRN Lyon, Mineral, and
  Churchill Counties between between 21-03Z.

* An upper trough pushing across the Sierra and western NV Wednesday
  will bring enhanced afternoon breezes with gusts ranging 25-35 kts
  for all terminals.  Sierra and far western NV terminals (KTRK-KTVL-
  KMEV-CXP-KRNO) will see periods of increased turbulence and
  moderate chop below FL180 as mid-level winds  increase to 35-40
  kts. -Amanda

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 12:11 PM PDTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe32 hr

Nearby

Red Flag Warnings in California, 2022Red Flag Warnings in Nevada, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.